Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 140, NWS Dodge City, KS

June 15, 1997Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 1997, 10:27 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 10:27 PM CDT (03:27 UTC)
Expired
Jun 15, 1997, 11:00 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:35 PM CDTHail 0.75Pratt, KS
Jun 15, 10:38 PM CDTThunderstorm Wind 64St John, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2327 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2327 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 160328 RRA
SVRDDC
KSC151-185-160400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS
  SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1100 PM CDT
 
* SOME LOCATIONS AFFECTED
  ZENITH                 BY 1030 PM CDT
  PRESTON                THROUGH 1045 PM CDT
  STAFFORD               BY 1032 PM CDT

RURAL RESIDENTS OF EASTERN PRATT AND SOUTHEASTERN STAFFORD
COUNTY

* AT 1024 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE SOUTH OF NEOLA MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

CICCONE/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:48 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 15, 3:48 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT SUN JUN 15 1997

BIGGEST CHALLENGE THIS FCST IS WHERE STRONGEST STORMS WILL BE.
THEN...HOW CLOUDS WILL INFLUENCE TEMPS PDS 2 AND 3.

19Z SFC CHART CHART SHOWS SURFACE LOW ALMOST DIRECTLY OVER GCK WITH
WEAK DRY LINE TRAILING SW INTO ERN NM.  60+ DEW PTS COVER ERN 2/3RDS OF
CWA.  20Z ADAP SHOWS LI/S OF -6 ACRS ALL CWA AND NO CAP AS OF
20Z...THUS TSTMS COULD FIRE ANY TIME NOW.  FOR NOW...THINK FIRST
DEVELOPMENT WILL BE ALONG BOUNDRY MARKED BY LINE OF CU FROM WEST OF HYS
TO WEST OF GCK.  THEN...THIS LN OF STORMS SHOULD MARCH EASTWARD AS
STORMS MOVE NEWD.  MUCH RICHER SFC MOISTURE IN E PART OF CWA...WITH 19Z
DEW PTS IN 67-68 DEG RANGE.  UPR FLOW VEERS(SLIGHTLY) TO WEST AND
SPECIAL 18Z SOUNDING SHOWS WEAK CAA TAKING PLACE ALOFT.  THIS ALL
POINTS TO PSBL SVR STORMS THIS EVENING IN S AND CNTRL PARTS OF CWA...WL
MENTION PSBL SVR THERE BUT WITH CHC POPS.
MODELS ALL IN FAIRLY GOOD AGREEMENT WITH TAKING SFC FRNT MARCHING ACROS
CWA FROM NW TNGT...THEN FROM W OKLA TO NE MO BY 16/12Z...THEN HIGH
PRESS PUSHES IT FARTHER S BEFORE COOLER AND DRIER AIR SETTLES IN MON NT
AND TUES.  WILL GO WITH LOWER CHC POPS IN ALL BUT NRN COUNTIES MON NT
AND TUES.

FOR TEMPS...WL GO CLOSE TO GUIDANCE TNGT BUT LOWER BY A CATG MON/S
HIGHS WITH CLOUDS TO SURPRESS SOLAR HEATING.  THEN BACK CLOSE TO
GUIDANCE FOR PDS 3 AND 4.

.DDC...NONE.

DDC 060/078 058/081 0.60 444
GCK 059/078 060/079 059 444
EHA 059/075 060/080 060 344
LBL 063/080 061/084 060 344
HYS 058/083 061/083 059 243
P28 066/084 064/086 065 453

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 15, 7:33 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 7:35 PM CDTSevere Thunderstorm WarningDDCRush45 min
Jun 15, 7:40 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
Jun 15, 7:50 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
Jun 15, 8:31 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Jun 15, 8:37 PM CDTSevere Thunderstorm WarningDDCClark48 min
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningDDCComanche59 min
Jun 15, 9:54 PM CDTSevere Thunderstorm WarningDDCPratt31 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningDDCFinney46 min
Jun 15, 10:33 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDDCSeward35 min
Jun 16, 3:11 PM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 16, 3:53 PM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 16, 4:24 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningDDCComanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.